Colorado, 2021

Winter Weather in Colorado, December 6 to 7, 2021

December 6 to 7, 2021 · NWS GJT · 2 events in 2 counties and zones

A weak but progressive shortwave trough dropped into the Great Basin from the Pacific Northwest. This feature lifted across the Four Corners area and produced moderate snow in some of the favored mountain ranges along the Continental Divide.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A weak but progressive shortwave trough dropped into the Great Basin from the Pacific Northwest. This feature lifted across the Four Corners area and produced moderate snow in some of the favored mountain ranges along the Continental Divide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 6, 4:26 PM MST, 34 minutes earlier.

Area forecast discussion, Dec 6, 4:26 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
426 PM MST Mon Dec 6 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 240 PM MST Mon Dec 6 2021

Mid and high level clouds have rapidly increased across eastern Utah
and western Colorado this afternoon, signaling that moisture is
beginning to work its way into the region. Clouds are currently
thickest near and to the north of I-70 and will gradually expand
southward through the evening hours. As a result of clouds moving in
a couple of hours faster than anticipated, high temperatures were
lowered a few degrees area wide. The increasing clouds and moisture
are in response to a shortwave trough that is sliding into the Great
Basin. This shortwave is also being accompanied by a strong 140kt
250mb jet which is now nosing into the Intermountain West. As
these features approach, weak positive temperature and moisture
advection will increase in the low to mid levels, as evidenced by
the progged 290K isentropic surface. Combined, QG forcing will
gradually increase through the afternoon and evening and this will
allow precipitation to blossom. Showers will first begin in the
central and northern Colorado mountains before expanding southward
and becoming more widespread into the adjacent valleys. Forcing
becomes maximized during the overnight and early morning hours,
particularly between 9 and 15Z, when the right entrance region of
the aforementioned 250mb jet slides overhead. Thus, expect showers
to peak in areal coverage and intensity during this time.
HRRR/NAMnest forecast soundings still depict the atmospheric
column becoming saturated, even for our lower desert valleys
including the Utah Grand Flat and the Grand Valley. Thus, after a
very dry month of November and start to December, confidence is
high that we'll finally see some much needed precipitation here.
P-type, on the other hand, remains a little uncertain. Right now,
the thought is that precipitation will start as rain, but
gradually mix with wet snow as the column evaporatively cools.
Forecast soundings still show a fair amount of lift within the DGZ
so I wouldn't be surprised if the rain/snow mix flips to all snow
for a brief time. With that being said, surface temperatures will
be very marginal (within a degree or two of 32F) so accumulations
will be little to none and mainly on colder, grassy surfaces.

Otherwise, most of the snow that will fall from this event will
occur in the Colorado mountains. In particular, the Elkhead, Park,
Gore, Elk, West Elk, and Northwest San Juan mountains are most
favored with a general 5 to 10 inches expected. Kept the previous
Winter Weather Advisories in place but did expand to include a
portion of COZ010 and COZ012 with this forecast package. Roads,
including US-40/Rabbit Ears Pass and US-550/Red Mountain Pass will
become snow-covered and snow-packed tonight into Tuesday morning
so give yourself extra time and use caution if you'll be
traveling. Elsewhere, generally minor snowfall amounts are
expected with a trace up to an inch or two in the adjacent
valleys. Precipitation will quickly taper off from north to south
mid to late morning on Tuesday will most places beginning to dry
out early on in the afternoon. West-northwest upslope flow in the
Park Range may allow light snow showers to linger into the early
evening hours, but any additional accumulations would be light and
under an inch. Otherwise, clouds will give way to a partly sunny
sky and high temperatures will struggle to reach within a couple
degrees of seasonal normals.

.LONG TERM...(Wednesday through Monday)
Issued at 240 PM MST Mon Dec 6 2021

The early part of this long term period will be active and
confidence is increasing for a significant winter storm for much of
the higher elevations for the last half of the week. On Wednesday a
weak upper level trough that gets split off from the closed upper
level low off the coast of California will slide eastward and bring
at least scattered snow showers to the higher mountains and along
the Divide. Accumulations will be light with this system and
temperatures will be a few degrees above normal.

Meanwhile, much below normal upper level heights over western Canada
will migrate south and east behind a strong upper level jet bringing
higher than normal moisture off the Pacific and across the western
U.S. Precipitable water values in excess of one half inch are
expected to move over eastern UT and western CO Thursday. 700mb
temperatures -4C to -6C Thursday will fall to -12C to -16C Friday
behind a strong cold front passage. Mid-level frontogenetical
forcing and jet dynamics will support widespread precipitation
developing during the day Thursday, and enhanced over southwesterly
flow-favored terrain like the southern San Juan mountains. At this
time, the strongest part of this storm appears to impact the
region Thursday night. Then, after the trough passage, cold
advection and northwest flow orographic snow/snow showers will
continue through Friday night. A winter storm watch will need to
be considered by later shifts for at least the mountains, where
our most likely forecast is indicating the potential for 1 to 2
feet of snow at this time. Valleys adjacent to the highest terrain
will likely see a few inches, and the lower valleys may even get
in on the snow with up to an inch or two possible. The forecast
will be further refined over the next 2 days.

The coldest air of this early winter season will support much
below normal temperatures Saturday and Sunday and overnight lows
in the single digits and teens, and below zero in the normally
colder locations. Looking out into next week, model ensembles and
clusters are in good agreement with much above normal heights
under a strong ridge of high pressure developing over the eastern
two thirds of the country, centered over the Central Plains and
Ohio Valley. Meanwhile well below normal heights develop again
over the far western U.S. and western Canada. There is medium
confidence additional upper level energy and moisture will bring
precipitation to the region during the middle and end of next
week, with the mountains to receive more snow, and the valleys
rain or snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 421 PM MST Mon Dec 6 2021

Ceilings have started to come down and will continue to lower
through the evening and overnight. Precipitation will be common at
several sites resulting in MVFR/IFR conditions through tomorrow
morning. Precipitation rates will decrease tomorrow late morning
and afternoon so conditions should improve.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 PM this evening to noon MST
     Tuesday for COZ010>012-018.

     Winter Weather Advisory until noon MST Tuesday for COZ004.

UT...None.
&&

SHORT TERM...MDM
LONG TERM...BM
AVIATION...TGJT
Hazardous weather outlook, Dec 6, 3:00 AM MST, 14 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MST Mon Dec 6 2021

COZ001>014-017>023-UTZ022>025-027>029-071400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MST Mon Dec 6 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A Pacific system will drop into the region from the northwest this
afternoon resulting in scattered rain and snow showers across the
region. Activity will favor the mountains of western Colorado with
5 to 10 inches possible across the northwest ranges and 4 to 8
inches for the Northwest San Juan Mountains through Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers will begin to taper off Tuesday afternoon with generally
dry conditions expected Tuesday night. A weak system will track
across southwest Colorado on Wednesday resulting in an uptick in
shower activity. A stronger, colder system will impact the region
Thursday and Friday resulting in cooler temperatures, widespread
precipitation and potential significant snow for the mountains. In
the wake of the late week system, drier weather looks to return
for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 6, 5:00 PM MST to December 7, 4:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

An average of 4 inches of snow fell across the zone.

Winter Weather, Northwestern San Juan Mountains

When
December 6, 7:00 PM MST to December 7, 4:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990290, 990289.